Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

August 4, 2000Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2000, 8:50 PM CDT for Edmunds County, South Dakota. It was in force for 55 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 8:50 PM CDT (01:50 UTC)
Expired
Aug 4, 2000, 9:45 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:00 PM CDTHail 1Hosmer, SD
Aug 4, 9:00 PM CDTThunderstorm Wind 52 EHosmer, SDSixty mph winds brought down many large tree branches in Hosmer.
Aug 4, 9:40 PM CDTHail 0.75Hosmer, SD
Aug 4, 9:40 PM CDTThunderstorm Wind 70 EHosmer, SDEighty mph winds brought down several trees south of Hosmer.
Aug 4, 9:45 PM CDTHail 1.75Loyalton, SDGolfball hail combined with high winds broke several windows on cars and homes in Loyalton. Also, several of the vehicles were dented by the hail.
Aug 4, 9:50 PM CDTHail 1.75Loyalton, SDThirty minutes of golfball hail along with strong winds caused widespread crop damage east of Loyalton.
Aug 4, 9:50 PM CDTHail 2.75Loyalton, SD
Aug 4, 9:50 PM CDTThunderstorm Wind 71 ELoyalton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050150
SVRABR
SDC045-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HOSMER...OR ABOUT 17 MILES
  SOUTHEAST OF EUREKA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 910 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4559 9953 4552 9960 4531 9917 4534 9916
          4536 9912 4538 9912 4545 9904 4551 9904
          4559 9925

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:36 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 3:36 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU AUG 3 2000

WARM FRONT NOW EXTENDS FROM THE WYOMING/MONTANA/SOUTH DAKOTA BORDER
TO JUST NORTH OF PIERRE TO NEAR YANKTON. SPC ALREADY HAS ISSUED A
DISCUSSION INDICATING THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTH
CENTRAL SOUTH DAKOTA OVER THE NEXT FEW HOURS JUST NORTH OF THIS
BOUNDARY. WILL CONTINUE TO MONITOR THIS AREA AS SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CORSON COUNTY.
MSAS ANALYSIS INDICATED LIFTED INDICIES OF -4C TO -9C OVER THE CWA
WITH THE GREATEST PRESSURE FALLS OVER CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ALSO NOTICED DRYER AIR MASS MOVING INTO SOUTHWESTERN
SOUTH DAKOTA OVER THE LAST FEW HOURS.

FOR TONIGHT...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE...
SURFACE WARM FRONT ACROSS SOUTH DAKOTA...AND LOW PRESSURE AND
ASSOCIATED SURFACE COLD FRONT MOVING INTO SOUTH DAKOTA WILL BE THE
MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY TONIGHT AND ACROSS
THE EAST SATURDAY MORNING. FOR TONIGHT...850MB LOW LEVEL JET WILL
KICK IN AND TAKE AIM FOR NORTHEASTERN SOUTH DAKOTA. ETA/AVN MODELS
INDICATED PRECIPITABLE WATER VALUES INCREASING TO NEAR 2 INCHES IN
THE EAST TONIGHT. SEVERAL FACTORS ARE COMING IN TO PLAY FOR HEAVY
RAIN AND THE POTENTIAL FOR FLASH FLOODING. FIRST...AREAS ACROSS
PARTS OF NORTHEASTERN SOUTH DAKOTA RECEIVED ONE TO TWO INCHES OF
RAIN LAST NIGHT. ALSO...MAXIMUM RAINFALL USUALLY OCCURS JUST
NORTHEAST OF THE THETA-E RIDGE WHICH IS EXPECTED TO BE CENTERED
ACROSS EASTERN SOUTH DAKOTA TONIGHT. MAXIMUM RAINFALL USUALLY OCCURS
DURING THE SUMMER SOUTH OF THE WARM FRONT (IS EXPECTED TO MOVE
NORTHWARD TONIGHT). THESE FACTORS WILL LEAD TO THE ISSUANCE OF A
FLASH FLOOD WATCH FOR PORTIONS OF NORTHEASTERN SOUTH DAKOTA AND BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA.

FOR SATURDAY...SHOWERS AND THUNDERSTORMS WILL END ACROSS THE EAST
DURING THE MORNING. ETA/NGM TIME CROSS SECTIONS STILL SHOW A LOT OF
LOW LEVEL MOISTURE IN THE NORTHEAST THROUGHOUT THE AFTERNOON. WILL
WORD FORECAST MOSTLY CLOUDY IN THE NORTHEAST AND PARTLY SUNNY
ELSEWHERE. TEMPERATURES WILL BE TRICKY AND VARY WIDELY ACROSS THE
CWA DUE TO THE AMOUNT OF SUNSHINE AND THE PIERRE EFFECT. WENT AT OR
JUST BELOW GUIDANCE IN THE EAST AND AT OR JUST ABOVE GUIDANCE IN THE
PIERRE GROUP. DID A SMALL CHANCE FOR THUNDERSTORMS IN THE MOBRIDGE
GROUP LATE IN THE DAY AS THE NEXT SHORTWAVES DROPS SOUTHEAST INTO
THE NORTHERN PLAINS.

FOR SATURDAY NIGHT AND SUNDAY...SHORTWAVE DROPS SOUTHEASTWARD ACROSS
THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. WILL ADD A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWA FOR
SATURDAY EVENING IN THE MOBRIDGE GROUP AND THE ENTIRE PERIOD
ELSEWHERE. EXPECTING THE GREATEST CHANCES FOR RAIN IN THE NORTHEAST.
HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY. GUIDANCE LOOKED
REASONABLE FOR SATURDAY NIGHT AND SUNDAY WAS FOLLOWED.

.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
       SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
       MINNESOTA.

ECKBERG/KEEFE
N

In the hours before

Local storm report, Aug 4, 6:35 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      x

0600 PM    EAGLE BUTTE               SD   .75 INCH HAIL
08/04/00   DEWEY

JH

N
Local storm report, Aug 4, 7:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      |

0710 PM    6 W RIDGEVIEW             SD   .88 INCH HAIL
08/04/00   DEWEY                          NICKLE SIZE HAIL.

JH

N
Local storm report, Aug 4, 8:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MISSION RIDGE             SD   1.75 INCH HAIL
08/04/00   STANLEY                        GOLF BALL SIZE HAIL COVERED
                                          THE GROUND.  1.4 INCHES OF
                                          RAIN.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSevere Thunderstorm WarningABRDewey29 min
Aug 4, 7:49 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully56 min
Aug 4, 8:33 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth57 min
Aug 4, 8:37 PM CDTSevere Thunderstorm WarningABRHughes53 min
Aug 4, 8:48 PM CDTSevere Thunderstorm WarningABRSully27 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman60 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRStanley60 min
Aug 4, 9:33 PM CDTSevere Thunderstorm WarningABRPotter, Walworth42 min
Aug 4, 9:43 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Aug 4, 9:44 PM CDTTornado WarningABRHughes31 min
Aug 4, 10:14 PM CDTSevere Thunderstorm WarningABRHughes31 min
Aug 4, 10:25 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman65 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningABRFaulk49 min
Aug 4, 10:31 PM CDTTornado WarningABRFaulk44 min
Aug 4, 11:16 PM CDTSevere Thunderstorm WarningABRFaulk44 min
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 4, 11:42 PM CDTSevere Thunderstorm WarningABRSpink48 min
Aug 5, 12:00 AM CDTSevere Thunderstorm WarningABRHand30 min
Aug 5, 12:27 AM CDTSevere Thunderstorm WarningABRHand33 min
Aug 5, 2:38 AM CDTSevere Thunderstorm WarningABRFaulk67 min
Aug 5, 3:31 AM CDTSevere Thunderstorm WarningABRHand59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.